Skip to Main content Skip to Navigation
Journal articles

On the Fisher information matrix for multivariate elliptically contoured distributions

Abstract : The Slepian-Bangs formula provides a very convenient way to compute the Fisher information matrix (FIM) for Gaussian distributed data. The aim of this letter is to extend it to a larger family of distributions, namely elliptically contoured (EC) distributions. More precisely, we derive a closed-form expression of the FIM in this case. This new expression involves the usual term of the Gaussian FIM plus some corrective factors that depend only on the expectations of some functions of the so-called modular variate. Hence, for most distributions in the EC family, derivation of the FIM from its Gaussian counterpart involves slight additional derivations. We show that the new formula reduces to the Slepian-Bangs formula in the Gaussian case and we provide an illustrative example with Student distributions on how it can be used.
Document type :
Journal articles
Complete list of metadatas

Cited literature [10 references]  Display  Hide  Download
Contributor : Open Archive Toulouse Archive Ouverte (oatao) <>
Submitted on : Friday, September 27, 2013 - 3:12:47 PM
Last modification on : Wednesday, January 31, 2018 - 2:02:07 PM
Long-term archiving on: : Friday, April 7, 2017 - 4:04:22 AM


Files produced by the author(s)



Olivier Besson, Yuri Abramovich. On the Fisher information matrix for multivariate elliptically contoured distributions. IEEE Signal Processing Letters, Institute of Electrical and Electronics Engineers, 2013, vol. 20, pp. 1130-1133. ⟨10.1109/LSP.2013.2281914⟩. ⟨hal-00867012⟩



Record views


Files downloads